Friday, August 12, 2022
HomeWeekly RoundupJoint SA pharma advisory on risks with quinolone and fluroquinolone

Joint SA pharma advisory on risks with quinolone and fluroquinolone

An advisory from Aspen Pharmacare, Bayer, Fresenius Kabi, Ranbaxy (SA), Ranbaxy Pharmaceuticals and Zentiva South Africa, has noted risks associated with systemic and inhaled quinolone and fluoroquinolone antibiotics.

The advisory says: “In collaboration with the South African Health Products Regulatory Authority (SAHPRA), the companies listed below would like to inform you that the prescribing information of oral, parenteral and inhaled quinolones/fluoroquinolones are to be amended in view of new safety information that has become available.

“Patients may experience adverse reactions that may be disabling, long-lasting and potentially irreversible. The majority of these adverse reactions relate to the muscles, tendons, joints and nervous system including psychiatry disorders. As a consequence, the benefits and risks of all oral, parenteral and inhaled quinolone and fluoroquinolone antibiotics and their indications are being reviewed.

“Caution is advised when prescribing for the elderly, patients with renal impairment, patients with solid organ transplants, and those concurrently treated with corticosteroids, as the risk of fluoroquinolone-induced tendinitis and tendon rupture may be exacerbated in these patients.

“Healthcare professionals should advise patients to stop treatment immediately at the first signs of a serious adverse reaction, such as tendinitis and tendon rupture, muscle pain, muscle weakness, joint pain, joint swelling, peripheral neuropathy and central nervous system effects and to contact their doctor for further advice.

“There is some evidence of an association of quinolone/fluoroquinolone use and the risk of aortic aneurysm and dissection particularly in the elderly population. Therefore, in patients at risk for aortic aneurysm and dissection, fluoroquinolones should only be used after careful benefit-risk assessment and after consideration of other therapeutic option.

“The European Medicines Agency (EMA) have reviewed systemic and inhaled quinolone and fluoroquinolone antibiotics to evaluate the risk of serious and persistent (lasting months or years), disabling and potentially irreversible adverse reactions mainly affecting the musculoskeletal and nervous systems.

“Serious adverse reactions of the musculoskeletal system include tendinitis, tendon rupture, myalgia, muscle weakness, arthralgia and joint swelling.

“Serious peripheral and central nervous system effects include peripheral neuropathy, psychosis, anxiety, insomnia, depression, hallucinations, suicidal thoughts, confusion, as well as impairment of vision, hearing, smell and taste.

“Due to the seriousness of these reactions in previously healthy persons, any decision to prescribe quinolones and fluoroquinolones should be taken after a careful assessment of the benefits and risk and other appropriate treatment options that are available.”

[link url="https://email.mweb.co.za/service/home/~/?auth=co&loc=en_ZA&id=50117&part=2"]Full advisory[/link]

Subscribe to our Newsletter

Receive Medical Brief's free weekly e-newsletter.

* indicates required